Osteonecrosis of the Jaw
This is a very rare side effect/result of longterm IV bone-strengthening drugs. Since these medications are frequently used in the care of women with advanced/metastatic breast cancer and sometimes in the care of women with early breast cancer, this is something you should know about. To put it in some context, I have known "only" two women to whom this happened, and I surely know hundreds who have taken these drugs.
The first person whom I knew, Peggy, was disadvantaged as it happened to her many years ago when this had not yet become well known or even well documented in the dental or medical literature. It took a while for her doctors to figure out what was going on and then meant that it took longer (and was more painful) to clear it up. The second instance just happened to Marilyn and I am sharing her blog about it. Here is the start and then a link to read more:
September 2, 2013
Opening wide, I thought I saw a pearly white sliver, though not necessarily where you would expect to see a tooth emerge. My mouth was sore, but I knew I wasn’t teething. On the other hand, after years of mainlining toxins and exposure to high dose radiation, it could be a mutant tooth.
Conveniently, I had an appointment with my dentist for a routine cleaning. I mentioned the soreness, which she chalked up to a slew of possible causes – no mention of fangs. Since we couldn’t locate the emerging dentin I swore I had seen earlier, she sent me away and requested I return in two weeks. I did, and this time the white pearl loomed large.
“Osteonecrosis” she said blandly, “you need to call your Oncologist.”
My mouth open, my body in dentist chair recline. I thought my smile was my biggest concern, instead I am re-directed to my Oncologist.
Osteonecrosis of the jaw is an uncommon, but severe, adverse event associated with oral and intravenous bisphosphonate therapy.